Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS Hastings, NE

May 10, 2018Dawson County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 10, 2018, 10:17 PM CDT for Dawson County, Nebraska. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2018, 10:17 PM CDT (03:17 UTC)
Expired
May 10, 2018, 11:15 PM CDT
In force
58 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Dawson County, NE

The radar

The North Platte radar (KLNX), 127 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 10:32 PM CDTTSTM WND GST 606 N Cozad, NE
May 10, 11:00 PM CDTTSTM WND GST 622 Nw Gothenburg, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 7:59 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1050 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1050 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1982 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

794 
WUUS53 KGID 110317
SVRGID
NEC047-110415-
/O.NEW.KGID.SV.W.0041.180511T0317Z-180511T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1017 PM CDT THU MAY 10 2018

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northern Dawson County in south central Nebraska...

* Until 1115 PM CDT

* At 1016 PM CDT, severe thunderstorms were located along a line
  extending from near Callaway to 11 miles northeast of Brady to 11
  miles south of Maxwell, moving east at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Trained weather spotters. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Cozad, Gothenburg, Sumner, Eddyville and Willow Island. 

This storm has a history of wind gusts to over 60 mph across 
portions of Lincoln County.

This includes Interstate 80 between mile markers 209 and 227.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4105 10022 4105 9943 4104 9943 4095 9942
      4082 9976 4079 10022
TIME...MOT...LOC 0316Z 270DEG 37KT 4134 9986 4110 10017 4091 10058 

HAIL...<.75IN
WIND...60MPH
 
$$

Wesely
1 follow-up statement
750 
WWUS53 KGID 110349
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1049 PM CDT THU MAY 10 2018

NEC047-110415-
/O.CON.KGID.SV.W.0041.000000T0000Z-180511T0415Z/
Dawson NE-
1049 PM CDT THU MAY 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHERN DAWSON COUNTY...

At 1048 PM CDT, severe thunderstorms were located along a line
extending from near Berwyn to near Oconto to near Willow Island to
near Wellfleet, moving east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Cozad, Gothenburg, Sumner, Eddyville and Willow Island. 

This includes Interstate 80 between mile markers 209 and 227.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4105 10022 4105 9943 4104 9943 4095 9942
      4082 9976 4079 10022
TIME...MOT...LOC 0348Z 269DEG 37KT 4134 9943 4110 9974 4095 10006
4080 10072

HAIL...<.75IN
WIND...60MPH
 
$$

Wesely

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:36 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 10, 6:36 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
636 PM CDT Thu May 10 2018

.SHORT TERM...(This evening through Friday)
Issued at 253 PM CDT Thu May 10 2018

Aloft: A broad low-amplitude shortwave ridge was over the Plns
per WV imagery...RAP analyses and aircraft data. A shortwave trof
extended from a low over WA down thru NV back to Srn CA. This trof
will move NE and weaken as it moves into the ridge while crossing
the Plns tomorrow. Meanwhile...the low will cut-off and sink into
NV.

Surface: The cool front that sagged into Neb this AM has settled
along the KS state line but then curved NW into the Neb Panhandle.
High pres was over Lk Winnipeg and low pres was continuing to
strengthen over SE CO. The largely stationary front will rotate
cyclonically tonight as the low ejects to near HLC by 12Z/Fri.
Most of the CWA will be on the cool side of the front tomorrow as
the low slowly inches to BIE. by 00Z the front should be
completely out of the CWA (just S and E).

Rest of this afternoon: M/sunny and warm. Temps will peak 4-5 PM.

SVR watch #79 is in effect immediately W of the CWA.

Tonight: Quite a variety of model solutions on what happens.
Confidence is low. We just have to wait and see. Tstms will
develop to the W and congeal into a squall line. The uncertainty
lies in how much of the CWA is affected as it moves E or NE.
Maintained highest pops N of I-80...but there could be other
tstms between I-80 and the KS state line. Some models suggest
bowing segments are likely. Still looking at a late eve/overnight
event.

Linear convective mode favors damaging wind as the primary
threat...though some hail can't be ruled out.

Please see SWODY1 and SWOMCD's for more details.

Fri: Quiet and dry for most or all of the CWA. Expect a lot of
low stratus will develop on the cool side of the front in the wake
of the overnight MCS. The MCS will probably lay down an outflow
boundary that will merge with/reinforce the front.

Tstm formation is highly questionable along the front late Fri
afternoon. The SPC outlook is conditional on if tstms develop at
all. The frontal inversion will result in a significant cap. There
could be no tstm development at all or they could occur just SE
or S of the CWA. However..."if" any tstms develop they have a high
probability of being severe.

.LONG TERM...(Friday night through Thursday)
Issued at 253 PM CDT Thu May 10 2018

Aloft: Split flow will be established over N America by Fri night
with a cut-off low over the Wrn USA. That will maintain largely
anticyclonic SW flow over the Cntrl Plns thru at least Tue. The
low will eventually weaken to a remnant vort max. Meanwhile...some
low- amplitude subtle vort maxima will probably move across the
CWA in the SW flow. Predictability goes down significantly from
Tue on due to noise associated with convectively-generated vort
maxima.

Surface: The front referenced above will remain quasi-stationary
from SW-NE across KS thru Mon. Thereafter...frontolysis is fcst.
NW flow in the Nrn branch of the split flow aloft will probably
send a cool front thru here Thu.

Temps: Much cooler than normal Sat as substantial stratus will
probably be trapped underneath the frontal inversion. This could
linger into Sun too. Right now we are fcstg temps to return to
normal Sun...but believe odds favor temps remaining below normal.
Temps are fcst to return to above normal Mon-Thu. Stratus could
still linger into Mon as well for parts of the CWA.

Precip: As mentioned above...tstm Fri eve could be few and far
between. Sat-Sun finally withdrew thunder from the fcst and
replaced it with a mention of drzl. There will be too much stratus
around... and while there will be elevated CAPE...there shouldn't
be anything to release it. The low-lvl jet will be directed into
MO or far SW KS.

Sun night thru Thu there could be some very spotty tstm activity
here and there...but predictability is too low to provide any
details. There will be no large-scale forcing. Therefore...Most
locations will be dry.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday)
Issued at 633 PM CDT Thu May 10 2018

Thunderstorms to the west should move into the terminal areas a
few hours into the period. After the thunderstorms move through,
there will be some stratus that moves into the area and during the
day expect MVFR conditions.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...JCB
Hazardous weather outlook, May 10, 3:10 PM CDT, 7 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
310 PM CDT Thu May 10 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
111200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
310 PM CDT Thu May 10 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible between 9 PM and 3AM...
primarily over south central Nebraska. The main threat will be
damaging winds...but some hail up to the size of ping pong balls
can't be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight chance for an isolated thunderstorm or two
Friday evening...mainly south of Highway 6 down into north central
Kansas. While the chance of storms is low...should any storms
actually form they could be severe with hail up to the size of
golf balls the primary threat. Damaging wind near 60 mph will also
be possible.

Sunday night through Wednesday there is a slight chance for some
spotty thunderstorm activity here and there. While strong or
severe storms cannot be ruled out...at this time there are no
identifiable organized threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely late this evening. Spotters...please
relay reports of wind damage and hail to the National Weather
Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:57 PM CDTSevere Thunderstorm WarningGIDBuffalo, Sherman, Valley63 min
May 10, 11:13 PM CDTSevere Thunderstorm WarningGIDDawson47 min
May 10, 11:44 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Gosper, Kearney, Phelps, Sherman61 min
May 10, 11:54 PM CDTSpecial Weather StatementGIDValley51 min
May 11, 12:06 AM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Franklin, Gosper, Greeley, Hall and 6 more39 min
May 11, 12:35 AM CDTSevere Thunderstorm WarningGIDAdams, Clay, Franklin, Hall, Hamilton, Howard and 4 more40 min
May 11, 12:44 AM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Hall, Kearney, Phelps46 min
May 11, 1:13 AM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, Nuckolls, Thayer, Webster and 1 more62 min
May 11, 1:26 AM CDTSpecial Weather StatementGIDAdams, Kearney49 min
May 11, 1:32 AM CDTSpecial Weather StatementGIDPhelps43 min
May 11, 1:43 AM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Hall, Kearney47 min
May 11, 2:17 AM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Phelps43 min
May 11, 2:26 AM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hamilton31 min
May 11, 2:28 AM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Hall, Kearney30 min
May 11, 2:54 AM CDTSpecial Weather StatementGIDBuffalo, Hall36 min
May 11, 3:25 AM CDTSpecial Weather StatementGIDFillmore20 min
May 11, 3:28 AM CDTSpecial Weather StatementGIDHall, Hamilton32 min
May 11, 4:00 AM CDTSpecial Weather StatementGIDHamilton, York30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.